Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 111, NWS Norman, OK

April 18, 2002Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 18, 2002, 1:22 AM CDT for Grant County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 1:22 AM CDT (06:22 UTC)
Expired
Apr 18, 2002, 2:00 AM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Grant County, OK

What was reported inside it

TimeReportWhereRemark
Apr 18, 1:30 AM CDTHail 1Wakita, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 11:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2429 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 180622
SVROKC
OKC053-180700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
122 AM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 200 AM CDT

* AT 122 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  WAKITA...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE RENFROW AND WAKITA

HAIL UP TO THE SIZE OF GOLF BALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM. WIND UP TO 70 MPH ARE POSSIBLE.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3689 9809 3675 9795 3682 9773 3699 9757
          3700 9799
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:04 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 17, 9:04 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
904 PM CDT WED APR 17 2002

SVR WX EVENT ONGOING ACROSS MUCH OF THE WESTERN THIRD OF THE FA
ATTM. MAIN QUESTION FOR THE OVERNITE PERIOD IS WHAT THE EVOLUTION OF
THIS CONVECTION WILL BE.  NUMEROUS DISCREET AND SPLITTING
STORMS/SUPERCELLS CONTINUE ALONG AND EAST OF THE SFC DRYLINE ATTM..
BUT THERE SEEMS TO BE SOME TENDENCY TOWARD STORMS MERGING AND THE
LINE FILLING IN A BIT IN THE PAST HALF HOUR OR SO.  CURRENT THINKING
IS THAT STORMS WILL CONTINUE FOR AT LEAST SEVERAL MORE HOURS AS
INSTABILITY WILL BE SLOW TO DIMINISH WITH WINDS/CLOUD COVER.  SOME
OF THESE STORMS MAY ALSO TRY TO CONGEAL INTO A SMALL MCS AFFECTING
PARTS OF WRN/NRN OK UNTIL AFTER MIDNITE.  BY LATE TONITE HOWEVER..
THE FOCUS FOR CONVECTION SHUD BEGIN TO CONSOLIDATE WELL NORTH OF THE
SRN PLAINS AT THE NOSE OF INTENSE LLJ FORECAST TO DEVELOP BY ALL
SHORT RANGE GUIDANCE. THE GOING FORECAST HAS A FAIRLY GOOD HANDLE ON
THIS SCENARIO..BUT WILL NEED TO MAKE A FEW MINOR ADJUSTMENTS TO POPS
AND SKY COVER.  UPDATED ISC GRIDS WERE SENT ABOUT AN HOUR AGO.. ZFP
SHUD BE OUT WITHIN THE HOUR.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 17, 9:36 PM CDT, 3 hours 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
936 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    6 SW SAYRE                OK   TORNADO
04/17/02   BECKHAM                        REPORTED BY SHERIFFS
                                          OFFICE VIA LOCAL MEDIA
Local storm report, Apr 17, 9:46 PM CDT, 3 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
946 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    3 W ELK CITY              OK   1.00 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY AMATUER RADIO
Local storm report, Apr 17, 9:59 PM CDT, 3 hours 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CDT WED APR 17 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    6 SW ELK CITY             OK   2.75 INCH HAIL
04/17/02   BECKHAM                        REPORTED BY SPOTTER

0950 PM    6 SW ELK CITY             OK   60 MPH WIND GUST
04/17/02   BECKHAM                        REPORTED BY SPOTTER
Local storm report, Apr 18, 12:50 AM CDT, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1250 AM CDT THU APR 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    3 NE CHESTER              OK   TORNADO
04/18/02   MAJOR                          REPORTED BY TV MEDIA

KB
Local storm report, Apr 18, 12:54 AM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1254 AM CDT THU APR 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    12 W ORIENTA              OK   TORNADO
04/18/02   MAJOR                          REPORTED BY TV MEDIA

1240 AM    14 SE WAYNOKA             OK   TORNADO
04/18/02   WOODS                          REPORTED BY TV MEDIA

KB
Local storm report, Apr 18, 1:15 AM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
115 AM CDT THU APR 18 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    5 W CARMEN                OK   TORNADO
04/18/02   WOODS                          REPORTED BY TV MEDIA

0110 AM    4 NW CARMEN               OK   TORNADO
04/18/02   ALFALFA                        REPORTED BY TV MEDIA

KB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:01 PM CDTSevere Thunderstorm WarningOUNDewey44 min
Apr 17, 7:13 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills47 min
Apr 17, 7:48 PM CDTTornado WarningOUNDewey27 min
Apr 17, 7:50 PM CDTTornado WarningOUNBeckham40 min
Apr 17, 7:53 PM CDTSevere Thunderstorm WarningOUNWoodward37 min
Apr 17, 7:58 PM CDTSevere Thunderstorm WarningOUNRoger Mills47 min
Apr 17, 7:59 PM CDTSevere Thunderstorm WarningOUNMajor46 min
Apr 17, 8:03 PM CDTSevere Thunderstorm WarningOUNHarmon27 min
Apr 17, 8:18 PM CDTSevere Thunderstorm WarningOUNDewey42 min
Apr 17, 8:29 PM CDTSevere Thunderstorm WarningOUNWoodward46 min
Apr 17, 8:29 PM CDTSevere Thunderstorm WarningOUNBeckham61 min
Apr 17, 8:47 PM CDTSevere Thunderstorm WarningOUNMajor, Roger Mills, Woods43 min
Apr 17, 8:55 PM CDTSevere Thunderstorm WarningOUNHarmon50 min
Apr 17, 9:10 PM CDTTornado WarningOUNBeckham35 min
Apr 17, 9:26 PM CDTSevere Thunderstorm WarningOUNRoger Mills49 min
Apr 17, 9:43 PM CDTSevere Thunderstorm WarningOUNDewey47 min
Apr 17, 9:43 PM CDTTornado WarningOUNBeckham32 min
Apr 17, 9:53 PM CDTTornado WarningOUNWashita37 min
Apr 17, 10:00 PM CDTSevere Thunderstorm WarningOUNCuster60 min
Apr 17, 10:19 PM CDTTornado WarningOUNCuster41 min
Apr 17, 11:17 PM CDTSevere Thunderstorm WarningOUNDewey28 min
Apr 17, 11:30 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward45 min
Apr 17, 11:53 PM CDTTornado WarningOUNMajor37 min
Apr 18, 12:28 AM CDTTornado WarningOUNMajor, Woods32 min
Apr 18, 12:51 AM CDTTornado WarningOUNAlfalfa, Woods39 min
Apr 18, 1:26 AM CDTTornado WarningOUNAlfalfa34 min
Apr 18, 1:57 AM CDTTornado WarningOUNAlfalfa, Grant33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.